South Dakota, 2016

Damaging Wind in South Dakota, July 22, 2016

July 22, 2016 · NWS UNR · 1 event in 1 county or zone

A second thunderstorm briefly became severe over northwestern Ziebach County, producing 60 mph wind gusts southwest of Glad Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A second thunderstorm briefly became severe over northwestern Ziebach County, producing 60 mph wind gusts southwest of Glad Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 1:53 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 1:53 PM MST, 3 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
253 PM MDT FRI JUL 22 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 234 PM MDT Fri Jul 22 2016

Current surface map shows low over southeast Montana with trof
into the Nebraska Panhandle. Weak shortwave crossing the forecast
area triggering scattered thunderstorms. MLCAPE ranges from around
1000J/kg across northeast Wyoming with 4000+J/kg across northwest
South Dakota. Sufficient shear for a few severe storms, especially
across northwest South Dakota. Bulk of thunderstorm activity will
move east of the forecast area overnight.

Cold front crosses northeast Wyoming and western South Dakota
late tonight...and through south central South Dakota around noon.
Highs 10-15F cooler for Saturday. BL-850mb winds support northwest
winds of 15-30 mph.

.LONG TERM...(Sunday Through Friday)
Issued at 234 PM MDT Fri Jul 22 2016

High pressure over the Dakotas for Sunday. With marginal
moisture...and isolated afternoon thunderstorm is possible over
the Black Hills.

Upper flow will be quasi-zonal Sunday through next Thursday, with
periodic shortwave troughs bringing a daily chance for
thunderstorms. Temperatures will be slightly above average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 234 PM MDT Fri Jul 22 2016

Isolated thunderstorms are possible this morning from northeast
WY into northwest SD. Potentially severe storms will develop this
afternoon with local LIFR conditions possible with any storms.
Outside of storms, VFR conditions are expected. Early Saturday
morning, a strong cold front will bring gusty northwest winds to
the area.

&&

.FIRE WEATHER...
Issued at 234 PM MDT Fri Jul 22 2016

Critical fire weather conditions will continue into this evening
for northeast Wyoming. Cold front will cross the area
tonight...with gusty northwest winds for Saturday. Minimum
relative humidity will drop below 20 percent for northeast Wyoming
and much of western South Dakota.

&&

.UNR Watches/Warnings/Advisories...
SD...Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ260>262-264.

     Excessive Heat Warning until 6 PM MDT /7 PM CDT/ this evening
     for SDZ014-032-043-044-046-047-049.

     Heat Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
     025>027-030-031-041-042-072>074.

WY...Fire Weather Watch from Saturday afternoon through Saturday
     evening for WYZ259-297>299.

     Red Flag Warning until 9 PM MDT this evening for WYZ259-297-298.

&&

SHORT TERM...7
LONG TERM...7
AVIATION...JC
FIRE WEATHER...7
Hazardous weather outlook, Jul 22, 4:29 AM MST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT FRI JUL 22 2016

SDZ001-002-012-013-025-026-031-072-073-231300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS WILL INCREASE EARLY SATURDAY...WITH GUSTS REACHING
35 TO 45 MPH.

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ057-231300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BLACK HILLS OF SOUTH
DAKOTA AND WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054>056-058-071-231300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 900 PM THIS EVENING
FOR VERY LOW RELATIVE HUMIDITIES...GUSTY WINDS...AND DRY LIGHTNING.

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...BUT ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-231300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
529 AM MDT FRI JUL 22 2016 /629 AM CDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH 100 TO 107 THIS AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ027-030-041-042-074-231300-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA-
HERMOSA FOOT HILLS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 22, 3:55 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 NE MEADOW             45.59N 102.16W
07/22/2016  E1.00 INCH       PERKINS            SD   PUBLIC

&&

ME
Local storm report, Jul 22, 3:58 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
07/22/2016  M70 MPH          HARDING            SD   ASOS

&&

WFO UNR
Local storm report, Jul 22, 4:08 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
07/22/2016  M77 MPH          PERKINS            SD   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jul 22, 4:09 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 E MEADOW              45.55N 102.08W
07/22/2016  E1.75 INCH       PERKINS            SD   PUBLIC

0500 PM     TSTM WND GST     7 E MEADOW              45.55N 102.08W
07/22/2016  E70 MPH          PERKINS            SD   PUBLIC

&&

ME
Local storm report, Jul 22, 4:34 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     4 NNW GLAD VALLEY       45.45N 101.81W
07/22/2016  E60 MPH          ZIEBACH            SD   PUBLIC

&&

ME
Local storm report, Jul 22, 4:46 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     6 ENE GLAD VALLEY       45.45N 101.68W
07/22/2016  E60 MPH          ZIEBACH            SD   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
July 22, 4:58 PM MST
Where
Ziebach County, 7.94 mi WSW of Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.364, -101.936

The spotter estimated wind gusts of 60 mph with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645086.